May cause random side effects...

Okay, you know those commercials for pharmaceuticals where they tell you the fine print out loud and it sounds absolutely horrible? (ie. may cause spontaneous bleeding from the eyes). Well, that actually happened to me today. (Not the bleeding from the eyes thing. That was added for comic effect.)

The doctor gave me a sample of the antibiotic so I could get started on it right away. I dropped off the prescription, went home, ate lunch, took the sample pill, then lay down for a nap. (Because getting up, getting dressed, getting to the doctor, and going to Walgreens was more than I'd been able to pull off in 3 days.) I was drifting off to an exhausted sleep when a powerful wave of seasickness woke me up. Seriously.

I was dizzy. I was nauseated. And I was shaking. Terribly. I couldn't figure out what was wrong. All of this completely different to the symptoms that had taken me down for three days.

It occurred to me as the bed rolled across the stormy waves that I had taken a drug and that drugs can have side effects, so, I staggered into John's office for online research. I typed in the name of the drug with the word "side effects" and there it was in black and white. May cause dizziness, nausea, shaking...

I feel I should mention the list went on and included possible hallucinations and spontaneous bleeding from the eyes (Okay, just kidding again with the eyes thing) which leaves me wondering....HOW IS THIS BETTER THAN BEING SICK?

As much as drugs can improve life for people with chronic conditions, (I mentioned just last post how much the gift of an inhaler changed mine) they also come with associated baggage. (The reason for the audible fine print in the television commercials.)

The reality is that body chemistry is a pretty delicate thing and altering it with other chemicals isn't an exact science. And until it is, it is keeping comedians like Jeff Foxworthy in business (from whom I stole the "spontaneous bleeding from the eyes" bit.)
© Random Cathy
Maira Gall